Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Marquette, MI

July 21, 2016Keweenaw County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2016, 7:26 AM EDT for Keweenaw County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2016, 7:26 AM EDT (11:26 UTC)
Expired
Jul 21, 2016, 8:15 AM EDT
In force
49 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:31 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.4 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KMQT 211126
SVRMQT
MIC083-211215-
/O.NEW.KMQT.SV.W.0046.160721T1126Z-160721T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
726 AM EDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEWEENAW COUNTY IN NORTHEASTERN MICHIGAN...

* UNTIL 815 AM EDT

* AT 725 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAC LA
  BELLE...OR 8 MILES SOUTHEAST OF EAGLE HARBOR...MOVING NORTHEAST AT
  55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EAGLE HARBOR...EAGLE RIVER...COPPER HARBOR...LAKE LINDEN...GAY...
  PHOENIX...LAC LA BELLE...BROCKWAY MOUNTAIN...BETE GRISE...BETSY...
  KEWEENAW POINT...MOHAWK...DELAWARE...AHMEEK AND GRATIOT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4755 8780 4745 8749 4733 8772 4732 8784
      4727 8789 4716 8813 4710 8819 4714 8828
      4714 8823 4720 8824 4720 8841 4721 8830
      4729 8830 4729 8851 4725 8857 4728 8865
      4753 8818 4755 8805
TIME...MOT...LOC 1125Z 229DEG 47KT 4736 8806 

HAIL...0.75IN
WIND...60MPH

$$

JLA
1 follow-up statement
378 
WWUS53 KMQT 211156
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
756 AM EDT THU JUL 21 2016

MIC083-211215-
/O.CON.KMQT.SV.W.0046.000000T0000Z-160721T1215Z/
KEWEENAW MI-
756 AM EDT THU JUL 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR KEWEENAW COUNTY...

AT 755 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEWEENAW
POINT...OR 7 MILES EAST OF COPPER HARBOR...MOVING NORTHEAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COPPER HARBOR AND KEWEENAW POINT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4753 8777 4745 8749 4733 8772 4737 8784
      4737 8786 4740 8790 4748 8795 4754 8793
      4755 8780
TIME...MOT...LOC 1155Z 233DEG 26KT 4745 8773 

HAIL...<.75IN
WIND...60MPH
 
$$

JLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:42 AM EDT, 44 minutes earlier.

Area forecast discussion, Jul 21, 6:42 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
642 AM EDT THU JUL 21 2016

.SHORT TERM...(Today and tonight)
Issued at 434 AM EDT THU JUL 21 2016

Forecast continues to be tricky, with a large portion of time
dedicated to keeping up with current trends and conditions over the
next several hours.

The large complex of thunderstorms, spanning from the international
border north of DLH into central MN, continues to push east, with
the strongest portion on the northern half of that line where the
cap is weakest. Short term models continue to do a poor job
initializing with this convection, so model forecasts are not a big
help. Think that the complex will shift east through the CWA while
gradually diminishing. Certainly will see potential for convection
along that line to be severe, particularly over the west where
instability/DCAPE is greatest. Significantly uncertain with how this
morning convection will play out toward the eastern side of the CWA.

Next question is how the ongoing convection will impact conditions
this afternoon/evening. A shortwave northeast of the CWA will drop a
cold front into western U.P. late this afternoon, which should be
able to develop at least scattered convection. The best convective
potential looks to be over north central Upper MI closer to the
larger scale ascent with the shortwave, but can't rule out precip
chances across the rest of the area. It does appear that ongoing
convection will clear in time for instability to rebuild, possibly
in the 2,000-4,000 J/kg range (large range given the uncertainty
involved). With around 40kts of effective shear, storms should have
no problem becoming organized. Large hail and damaging winds are the
primary hazards expected. Storms will clear out late this evening,
leaving a dry forecast by late tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 312 AM EDT THU JUL 21 2016

Nam shows a strong 500 mb ridge over the plains 12z Fri with a
shortwave north of Lake Superior that move east. A shortwave trough
over the Pacific NW will move over the top of the ridge into the
northern Rockies 12z Sat and head to the northern plains late Sat
night into Sun morning. Isentropic lift and moisture on I310K
surfaces appear across the cwa 12z Sun. Have Friday dry and slowed
pops on Sat down until late Sat afternoon in the west. Have the east
dry for Sat evening and then have pops in after midnight for all of
the cwa with likely pops across the west half of the cwa. Friday
looks really warm and bumped temperatures up a few degrees in some
places due to downslope winds and other change is have dew points
higher earlier in the morning...then bring dry air in slowly.
Otherwise, did not make too many changes to the going forecast.

In the extended, GFS and ECMWF show a 500 mb trough across south
central Canada into the northern Plains 12z Sun that moves a front
through the area on Sun. This trough remains into Mon. Sfc high
pressure is over the area on Tue with the front well south of the
area. Another trough moves into the northern MS river valley 12z Wed
and into the upper Great Lakes. Temperatures will be near normal for
this forecast period.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM EDT THU JUL 21 2016

MVFR conditions will continue through the morning at all sites as a
bow echo/derecho mcs moves through the area this morning. After this
moves by, we will wait for the next round of convection which would
be this afternoon and will affect KSAW mainly and have vcts to cover
this. VFR conditions will move in first at KIWD and last at KSAW
this morning and then last through tonight at all sites.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 434 AM EDT THU JUL 21 2016

Aside from the strong convection moving into western Lake Superior
early this morning (see marine warnings/statements for more
details), expect winds to hold below 20 kts through the forecast
period under a relatively weak pressure gradient and high overwater
stability. Warm and humid air will flow across Lake Superior today,
which will allow fog to form, locally dense at times. More fog is
likely late in the weekend as another humid airmass moves over the
Upper Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...07
AVIATION...07
MARINE...Titus
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 AM EDT THU JUL 21 2016

MIZ001>007-009>014-084-085-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS INTO THIS EVENING. SOME OF
THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING
WINDS AND VERY HEAVY RAINFALL.

HIGH TEMPERATURES IN THE UPPER 80S AND LOWER 90S THIS AFTERNOON AND
EARLY EVENING ALONG WITH VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT
INDEX VALUES AS HIGH AS 95 TO 102 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER ARE APPRECIATED.

LSZ162-240>251-263>267-221200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR
AND INTO THIS EVENING OVER THE EAST HALF. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THERE COULD ALSO BE A SEICHE GENERATED BY THE STORMS ON LAKE
SUPERIOR.

THERE WILL BE MORE PATCHY DENSE FOG AWAY FROM THE WARMER NEARSHORE
WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THESE STORMS COULD BE SEVERE AND CAUSE GUSTY WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED.

LMZ221-248-250-221200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS THROUGH THIS EVENING. SOME OF
THE THUNDERSTORMS WILL BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THERE COULD ALSO BE A SEICHE GENERATED FROM THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CAUSE GUSTY WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

In the hours before

Local storm report, Jul 21, 6:31 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
631 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     TSTM WND DMG     2 SW LITTLE GIRLS POINT 46.59N 90.37W
07/21/2016                   GOGEBIC            MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG LAKE RD NEAR LITTLE
            GIRLS POINT.

&&

MZ
Local storm report, Jul 21, 6:39 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     TSTM WND DMG     WAKEFIELD               46.48N 89.94W
07/21/2016                   GOGEBIC            MI   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN WAKEFIELD.

&&

MZ
Local storm report, Jul 21, 6:55 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
655 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     TSTM WND DMG     1 N MASS CITY           46.77N 89.08W
07/21/2016                   ONTONAGON          MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND AROUND MASS CITY.

&&

MZ
Local storm report, Jul 21, 7:10 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
710 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     TSTM WND GST     FREDA                   47.14N 88.82W
07/21/2016  M63 MPH          HOUGHTON           MI   TRAINED SPOTTER

            .

&&

MZ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:11 AM EDTSpecial Marine WarningMQT94 min
Jul 21, 5:29 AM EDTSpecial Marine WarningMQT2 hr
Jul 21, 5:38 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon52 min
Jul 21, 6:22 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon38 min
Jul 21, 6:46 AM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron59 min
Jul 21, 6:53 AM EDTSpecial Marine WarningMQT67 min
Jul 21, 7:14 AM EDTSevere Thunderstorm WarningMQTMarquette76 min
Jul 21, 7:32 AM EDTSpecial Marine WarningMQT118 min
Jul 21, 7:40 AM EDTSevere Thunderstorm WarningMQTDickinson65 min
Jul 21, 8:28 AM EDTSpecial Marine WarningMQT2 hr
Jul 21, 8:28 AM EDTSpecial Weather StatementMQTAlger, Delta, Menominee47 min
Jul 21, 8:35 AM EDTSpecial Marine WarningMQT85 min
Jul 21, 9:11 AM EDTSpecial Weather StatementMQTLuce, Schoolcraft79 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.